The use of calcium gluconate during cardiopulmonary resuscitation is not ideal, unless indications exist to offset electrolyte imbalances. Patients with digitalis toxicity should also avoid calcium gluconate, as it presents an increased risk of developing cardiac arrhythmias. Calcium gluconate and cardiac glycosides increase intracellular calcium, which can worsen digitalis toxicity. Therapy to treat cardiac glycosides, however, does not preclude the use of calcium gluconate.
Quickly administering a calcium gluconate injection may increase a patients’ risk of serious health problems, including hypotension, cardiac arrhythmias, syncope, vasodilation, and cardiac arrest. To prevent these reactions, it’s important to dilute the calcium gluconate and infuse it slowly. Never give calcium gluconate via intramuscular or subcutaneous administration, as it may result in sloughing or severe necrosis.
Providers should also take care to avoid accidental injection or extravasation into the perivascular tissues. If extravasation occurs or manifestations of calcinosis cutis are present, discontinue IV administration promptly and treat as needed. Patients with hyperparathyroidism, vitamin D toxicity, and sarcoidosis may benefit from treatment with calcium gluconate, but use with caution. All three of these conditions increase the risk of hypercalcemia.
Caution should also be used in patients with excess calcium in the urine (hypercalciuria) or kidney stones.